Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 280, NWS Nashville, TN

May 30, 2006Cannon County, DeKalb County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 30, 2006, 6:44 PM CDT for Cannon County, DeKalb County, Rutherford County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 6:44 PM CDT (23:44 UTC)
Expired
May 30, 2006, 7:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:00 PM CDTTSTM WND DMGAuburntown, TNTREES BLOWN DOWN IN THE AUBURNTOWN AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 302346
SVROHX
TNC015-041-149-310015-
/O.NEW.KOHX.SV.W.0280.060530T2344Z-060531T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANNON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WOODBURY
  WESTERN DE KALB COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SMITHVILLE
  EAST CENTRAL RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 715 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF WOODBURY
  TO WOODBURY TO 6 MILES WEST OF SMITHVILLE. THESE STORMS WERE MOVING
  SLOWLY NORTHWEST.

* SEVERE THUNDERSTORMS WILL BE IN THE...
  DOWELLTOWN...AUBURNTOWN AND LIBERTY AREA SHORTLY

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3560 8614 3580 8601 3591 8577 3610 8592
      3599 8616 3579 8629

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 310004
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT TUE MAY 30 2006

TNC015-041-149-310015-
/O.CON.KOHX.SV.W.0280.000000T0000Z-060531T0015Z/
CANNON TN-DE KALB TN-RUTHERFORD TN-
703 PM CDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL RUTHERFORD...WESTERN DE KALB AND CANNON COUNTIES...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF WOODBURY TO
AUBURNTOWN TO LIBERTY...MOVING NORTHWEST AT 5 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3560 8614 3580 8601 3591 8577 3610 8592
      3599 8616 3579 8629

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:45 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 30, 3:45 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT TUE MAY 30 2006

.DISCUSSION...
THIS AFTERNOON...SCATTERED THUNDERSTORMS...SOME STRONG...WERE
OCCURRING OVER THE MID STATE.  ACTIVITY WAS MORE NUMEROUS AND
STRONGER OVER THE WESTERN COUNTIES WHERE THE MODELS SHOW A MORE
UNSTABLE ATMOSPHERE. AGAIN TODAY THE STEERING WINDS WERE LIGHT AND AT
700MB THE WINDS OFF THIS MORNING UPPER AIR SOUNDING WERE SOUTH-
SOUTHWEST AT 4 KNOTS. THIS AFTERNOON UNDER THE HEAVIER SLOW
MOVING STORMS EXPECT LOCAL AREAS OF FLOODING. AS SOON AS WE LOSE THE
HEATING EXPECT THE MID STATE SKIES TO START BECOMING PARTLY
CLOUDY. TONIGHT WITH CLEARING SKIES AND RADIATIONAL COOLING
EXPECT PATCHY FOG IN THE EAST AND AREAS THAT RECEIVED RAINFALL
TODAY.

THE MID STATE WAS STILL UNDER THE INFLUENCE OF A HIGH PRESSURE
RIDGE CENTERED NEAR THE WEST VIRGINIA/PENNSYLVANIA LINE. THIS
LARGE HIGH PRESSURE RIDGE EXTENDING THROUGH THE MID STATE AND
HAS ONCE AGAIN KEPT THE MID STATE IN A WARM UNSTABLE AIR MASS.
IN THE CENTRAL PLAINS STATES THERE IS AN APPROACHING LOW PRESSURE
SYSTEM CENTERED OVER NORTHWEST ILLINOIS WITH A COLD FRONT EXTENDED
TO TEXAS.

AS THE RIDGE STARTS TO BREAKS DOWN AND THE APPROACHING COLD FRONT
MOVES INTO THE CWA THURSDAY NIGHT WILL INCREASE THE POPS OVER THE CWA
UNTIL FRIDAY MORNING. THE DRYER AIR BEING ADVECTED INTO THE CWA
BEHIND THE FRONTAL BOUNDARY WILL BRING DRIER WEATHER TO THE REGION
FRIDAY THROUGH THE WEEKEND. TEMPERATURES WILL STAY ABOVE CLIMATOLOGY
VALUES UNTIL THE WEEKEND AS THE MODELS WERE PRETTY MUCH IN AGREEMENT
WITH TEMPERATURES STAYING 5 TO 10 DEGREES ABOVE CLIMATOLOGY VALUES.
MONDAY THE GFS MODEL SHOWS ANOTHER BOUNDARY MOVING INTO THE MID STATE
AND BRINGING A CHANCE OF PRECIPITATION TO THE MID STATE...MAINLY TO
THE NORTHERN COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    70  90  68  86 /  20  30  30  60
CLARKSVILLE  69  88  68  83 /  20  30  30  60
CROSSVILLE   65  85  63  78 /  20  30  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31

In the hours before

Special weather statement, May 30, 3:57 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT TUE MAY 30 2006

TNZ005>007-022>027-056>060-302300-
BENTON-CHEATHAM-DAVIDSON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-LEWIS-
MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-WILLIAMSON-
357 PM CDT TUE MAY 30 2006

STRONG THUNDERSTORMS ARE CONTINUING OVER THE NORTHWEST SECTIONS
OF MIDDLE TENNESSEE. THE STORMS ARE MAINLY WEST OF INTERSTATE 65
AND NORTH OF INTERSTATE 40. STORMS SHOW A SLOW NORTHWARD MOVEMENT.
IF THESE STORMS MOVE INTO YOUR NEIGHBORHOOD...YOU SHOULD EXPECT
LOCALLY HEAVY RAINFALL...GUSTY WINDS...POSSIBLY SMALL HAIL AND
FREQUENT LIGHTNING. IF STORMS MOVE INTO YOUR AREA...OUTSIDE
ACTIVITIES SHOULD BE CURTAILED UNTIL THE STORMS MOVE AWAY.

JLM
Local storm report, May 30, 5:05 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             BRENTWOOD               36.00N 86.79W
05/30/2006  M0.75 INCH       WILLIAMSON         TN   PUBLIC

            PENNY SIZE HAIL REPORTED ON CHURCH STREET IN BRENTWOOD

&&

JLM
Local storm report, May 30, 5:23 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     7 E NASHVILLE           36.17N 86.66W
05/30/2006                   DAVIDSON           TN   TRAINED SPOTTER

            TREES REPORTED BLOWN DOWN IN DONELSON NEAR MCGAVOCK AND
            LEBANON PIKES

&&

JLM
Local storm report, May 30, 5:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             2 S NASHVILLE           36.14N 86.78W
05/30/2006  E0.88 INCH       DAVIDSON           TN   PUBLIC

            NICKEL SIZE HAIL REPORTED ON LINWOOD AVE IN SOUTH
            NASHVILLE

&&

JLM
Local storm report, May 30, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
620 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             LEWISBURG               35.45N 86.79W
05/30/2006  E0.75 INCH       MARSHALL           TN   PUBLIC

            PENNY SIZE HAIL REPORTED AT THE QUIK TRIP MARKET IN
            LEWISBURG

&&

JLM
Local storm report, May 30, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     12 NE MCMINNVILLE       35.81N 85.62W
05/30/2006                   WHITE              TN   EMERGENCY MNGR

            TREES BLOWN DOWN IN TOWN OF ROCK ISLAND

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:45 PM CDTSevere Thunderstorm WarningOHXStewart30 min
May 30, 4:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson34 min
May 30, 5:54 PM CDTSevere Thunderstorm WarningOHXMarshall36 min
May 30, 6:09 PM CDTSevere Thunderstorm WarningOHXCannon, Warren36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.